This would occur most likely through each cell shrinking in size in response to the energy deficit (and/or in extreme situations from some cells dying via either apoptosis or necrosis, depending on location).  This may occur as a result of there not being enough ATP to maintain cellular functions: notably failure of the Na/K ATPase, resulting in a loss of the gradient to drive the Na/Ca antiporter which normally keeps Ca +
2 out of cells so that it does not build to toxic levels that will rupture cell lysosomes leading to apoptosis. An additional feature of a low energy state is failure to maintain axonal transport via Dynein/Kinesin ATPases, which in many diseases results in neuronal injury to both the brain and/or periphery. 
Follow-up appointments will be very important and absolutely necessary with a diagnosis of steroid-responsive meningitis-arteritis. Your veterinarian will determine the schedule of the return visits which will depend on how well your furry family member responds to the treatment. The follow-up will mean repeat blood tests and analysis of the CSF until the veterinarian can see that the markers have returned to normal. This could mean appointments every 4 to 6 weeks for several months. It is imperative that you keep the appointments and do not discontinue the medication even though you may think your dog is feeling better. It should be noted that many pets will need a prescription for gastroprotectants; if you see any side effects from the long-term therapy such as blood in the stool or vomiting, or if you are concerned in any way with your pet’s health, contact the clinic without delay. With SRMA there is a potential for relapse, meaning that continued contact with your veterinarian will be recommended.
The disease is initially treated with steroid (prednisone) and following complete remission of the clinical signs the dose can be reduced. How fast the dose is reduced often is related to how well the patient is tolerating what can be the unpleasant and even dangerous side-effects of steroids. For more information on these side-effects, please see our informational sheet on “Steroids.” If the patient relapses while we are lowering the dosage of steroid, we will often restart steroid therapy along with an immune suppressive medication like Cyclosporine. For more information on Cyclosporine, please see our medication handout series.